Recucing this time has led to feeling less well with some pain coming back - should I stabilise my dose and for how long?

Started on 20mg at Xmas - have gradually reduced to 12mg with no problem so far.

A week ago I started reducing to 11mg alternate days - after 6 days feeling less well and pain was returning in my arms and shoulders. I have since gone back to taking 12mg every day as I can't face the pain I had before returning - I can still feel some pains (but not too bad)

Will my body re adapt to 12mg again - with no pain (as it was before) ? I don't reallt want to up it again

Should I have stayed on 11mg and put up with some pain? Would my body have adapted?

Am I right in thinking that it is much better to be under 10mg so bones etc don't suffer and weight gain is minimised?

I am waiting to have results of bone scan. My next blood tests is in 2 weeks. If I feel fine is it harmful to stay on 12mg for months on end ? I seem to feel well on this dose so why reduce at all?

6 Replies

oldestnewest
  • Perhaps you should have taken the dose EVERY day, go back to the 12mgs. for a few weeks if that's what suited you, then gradually reduce by only 1/2 mg per month, or even longer.

    When reducing on steroids you may find that you will ache for a few days until the body gets use to the lower dose, which can be confusing.

    The lower the dose is much better for the relief of any side effects and weight gain, however 12mgs isn't that high. See how your blood test are, as they will give you some indication of how the inflammation is.

    I am at the moment having a flare up of GCA and PMR and had to go up to 30mgs. of Prednisolone, I hate this "devils drug," and all that goes with it when on a higher dose.

    I have been taking it for 14 years.

  • Thank you for your advice - I am going for another blood test next week so will wait for the results before trying to reduce again.

    Sorry to hear you are experiencing a flare up - hope it settles down soon

  • Suzie - it might have been wise to have a blood test before the reduction just to make sure that the inflammation was under control first. My rheumatologist arranged for blood tests to be carried out prior to each reduction and the results were used as a guide.

    It's true that the lower steroid doses carry less risk of side effects but if the inflammation itself is not controlled then that also can lead to problems.

    As you felt well on 12mg and you have returned to that dose fairly quickly following problems, then hopefully you will soon start to feel better again. You probably won't need to stay on 12mgs "for months on end" - once the inflammation and pain have completely settled then perhaps you can try reducing again, even by just half a mg. It is normal to have some return of pain immediately following a reduction (withdrawal pain) but pain that starts a week or so following a reduction and continues to build generally points to a flare in the inflammation meaning that the new dose is just not sufficient for the moment.

  • Thank you for your response. I am feeling better again after going back up to 12mg and won't try reducing again until my next chat with the dr in a couple of weeks (following blood tests). The pain reminded me of how bad I felt before taking the steroids! I certainly don't want to experience that again and am grateful that the steroids do control it for me.

    Your advice is excellent to myself and others - thank you.

  • Hi suzieh,

    I think that there are no rules when reducing steroids - each one of us is unique in both the experience of the illness and our responses to pred at all doses.

    Myself, I have had a real struggle lately when reducing from 7.5mg to 7mg. My first attempt sparked symptoms which could have been GCA. I used ibuprofen to combat the pains in my head and went back up to 7.5mg the next day. After a couple of weeks of trying to drop and getting the same problems I gave up and stayed with 7.5mg for a week or so.

    Yesterday, I dropped the dose to 7mg with no pains - just felt tired out. I have taken 7mg today and, so far, feel fine. Fingers crossed - I am on my way down again successfully.

    I hope you continue to feel OK. I guess we just have to keep trying, but sometimes the drops can be even harder on the lower doses.

    Pats.

  • Thanks for your supportive comment and advice - feel fine again at present; blood test next Monday so will wait for results until trying to reduce again

You may also like...